Michigan, 2021

Damaging Winds in Michigan, June 11, 2021

June 11, 2021 · NWS GRR · 3 events in 2 counties and zones

Isolated severe storms brought down several trees during the late afternoon and early evening hours across portions of Clare and Ionia counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Isolated severe storms brought down several trees during the late afternoon and early evening hours across portions of Clare and Ionia counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 11, 1:55 PM EST, 55 minutes earlier.

Area forecast discussion, Jun 11, 1:55 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
255 PM EDT Fri Jun 11 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 255 PM EDT Fri Jun 11 2021

- Chances for rain into this evening and on Saturday

- Cooling off and drying out next week

&&

.DISCUSSION...(This evening through next Friday)
Issued at 255 PM EDT Fri Jun 11 2021

- Chances for rain into this evening and on Saturday

Some strong updrafts with reflectivity cores above the minus 20C
level are currently seen on radar just off the northeast corner of
the forecast area and some of these could impinge on Clare County
and our far eastern counties into the evening before they
diminish after sunset.

Patchy dense, but shallow fog is possible in spots again tonight
then clouds and showers move in from the west during the morning
and afternoon as a sfc trough/weak cold front moves through.
Expect a few stronger updrafts with the chance for small hail and
strong downdrafts in the afternoon, generally east of US 131 where
LIs of minus 5 to minus 8 and CAPES over 2000 J/kg are progged
during the afternoon. One limiting factor is deep layer shear
is relatively weak at around 20 to 25 knots.

- Cooling off and drying out next week

Longwave pattern becomes more amplified across the CONUS early
next week with upper troughing across the NE CONUS and ridging in
the West. A cold front could bring rain showers Sunday night,
followed by drier and cooler weather as a Canadian anticyclone
builds into the Great Lakes. Dew points will be falling quite
dramatically, and low temperatures in the 40s are possible by
Wednesday morning.

Dry weather should prevail until Friday as northern stream
shortwave trough tops the western ridge and a sfc cold front sags
into the central Great Lakes bringing the chance of showers.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1200 PM EDT Fri Jun 11 2021

Fair wx with VFR conditions will continue at most of the terminals
this afternoon and evening. Isolated showers and storms are
expected to develop mid to late afternoon and could clip KLAN but
should otherwise stay north to northeast of the rest of the
terminals.

Patchy fog will develop overnight and will likely impact all the
terminals during the early to mid morning hours Saturday and cause
conditions to deteriorate to MVFR and potentially IFR. Fog will
dissipate by late morning Saturday with VFR conditions to follow
through 18Z. Development of scattered showers and isolated
thunderstorms is possible tomorrow but potential is too low to
warrant inclusion in any of the terminal forecasts for now.

&&

.MARINE...
Issued at 255 PM EDT Fri Jun 11 2021

Areas of fog are possible again tonight. Scattered thunderstorms
are expected on Saturday. Northwest winds could gust over 20 knots
on Saturday afternoon and evening but most of the weekend should
see winds less than 20 knots and waves less than four feet.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...Laurens
MARINE...Ostuno
Hazardous weather outlook, Jun 11, 4:05 AM EST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
505 AM EDT Fri Jun 11 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
505 AM EDT Fri Jun 11 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are in the forecast for this afternoon and evening.
Severe weather is not expected. Lightning and locally heavy rain
will accompany the storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible again Saturday afternoon and evening.
Lightning and locally heavy rain will remain the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-120915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
505 AM EDT Fri Jun 11 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Areas of dense fog will be possible on Lake Michigan both today
and tonight.

A small chance for an isolated thunderstorm exists this evening,
but most storms should remain over land.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Areas of dense fog will remain possible into Saturday. An isolated
thunderstorm is also possible Saturday afternoon and evening.

There is a chance for a period of higher waves from Saturday night
into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DUKE

In the hours before

Special weather statement, Jun 11, 2:23 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
323 PM EDT Fri Jun 11 2021

MIZ040-112030-
Clare-
323 PM EDT Fri Jun 11 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CLARE COUNTY...

At 323 PM EDT, a strong thunderstorm was located near Skeels, or 7
miles northwest of Gladwin, moving south at 20 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

This storm will remain over mainly rural areas of eastern Clare
County.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4416 8461 4382 8461 4382 8468 4411 8473
      4416 8462
TIME...MOT...LOC 1923Z 358DEG 19KT 4404 8462

OSTUNO

The radar

The NCL Michigan radar (KAPX), 97 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clare

When
June 11, 2:50 PM EST to 2:55 PM EST
Where
Clare County, 4.52 mi E of Harrison
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
44.030, -84.710

Multiple trees were blown down five miles east of Harrison.

Thunderstorm Wind, Clare

When
June 11, 3:25 PM EST to 3:28 PM EST
Where
Clare County, 0.85 mi NE of Farwell
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
43.840, -84.860

Several trees were blown down in and near Farwell.

Thunderstorm Wind, Ionia

When
June 11, 5:00 PM EST to 5:02 PM EST
Where
Ionia County, 0.51 mi E of Muir
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.000, -84.940

The public reported that several trees were blown down in and near Muir.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953779, 953780, 953778.